Digestive Disorders / Gastroenterology Expert Forum
Anomalous transient spike in liver enzymes (ALT)
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Anomalous transient spike in liver enzymes (ALT)

I am a 57 year old male in supposedly excellent health. My lifestyle is squeaky clean and I'm at virtually zero risk for hepatitis. During a routine check of my donated plasma my ALT came back as 262 U/L. I immediately went in to the local VA clinic and had a liver panel done, and everything came back normal, except that the ALT was still elevated at 78 U/L. This was after approximately 191 hours after the donation of plasma with the 262 U/L, and about one hour after I discovered the results.
The only thing I can think of that might have caused this spike is that I had a flu shot the day before and I forgot to tell the plasma clinic about it until several days later.
Scouring the internet, I have been unable to find any references to the effect of flu vaccine on hepatocytes. If that (the flu shot) is the reason for elevated ALT, can you tell me the mechanisim by which the hepatocytes are affected. (I have a background in life sciences, so you can be as technical as you wish - I will understand).
Also, given the serum half-life of ALT of 37-57 hours (the best numbers I could find), it seems as if the the serum ALT would have returned to normal after 191 hours, yet it was still 78 U/L. This is much higher than my normal levels of 24-34 U/L.
Could it be that the level was still increasing to a higher level (higher than 262 U/L) for a day or two before starting to decline?
Granted, all this is based on the assumption that the flu shot may have caused this spike in ALT. Other factors to consider are medications (I've been taking 1000 mg naproxyn for years, and an aspirin a day for about a year with no noticable effect. Other medications are wellbutrin (300mg / day to control depression), quetiapine (50 mg at bedtime for sleep), and multivitamins and essential oils as dietary suppliments.

Your thoughts on this, please.

RTB
Related Discussions
233190_tn?1278553401
I am not aware of he flu vaccine leading to an elevation of the ALT.

The medications you are taking, including the NSAID, wellbutrin and quetiapine can transiently raise the liver function tests.  Alcohol and over the counter medications like Tylenol can also do the same thing.  

To further evaluate the elevation, you can consider a liver ultrasound to evaluate the liver and gallbladder anatomy, as well as blood tests to definitively rule out hepatitis.  

If negative, serial monitoring the liver enzymes is recommended.  

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin, M.D.
http://www.straightfromthedoc.com
0 Comments
Blank
Avatar_n_tn
Ocassionally,Flu shots (depending on the nature & manufacturer) can cause a tranient rise in ALT levels. To be honest I think that your ALT levels can rarely come in the normal range limits because of the regular consumption of your medications. The transient spike was most likely due to the vaccine. If you serially monitor your ALTs they shall fall but rarely be in the normal limits, mostly around 40-55 levels approx.
Sorry about my poor command of english language & vocabulary as its not my mother tongue.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank